Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 46, NWS Houston/Galveston, TX

May 1, 2021

NWS Houston/Galveston, TX issued this small craft advisory at May 1, 2021, 4:50 AM CDT. It took effect at May 1, 2021, 9:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 1, 2021, 4:50 AM CDT (09:50 UTC)
In effect from
May 1, 2021, 9:00 AM CDT
Expired
May 1, 2021, 10:00 PM CDT
In force
13 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

065 
WHUS74 KHGX 010950
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
450 AM CDT Sat May 1 2021

GMZ350-370-011800-
/O.NEW.KHGX.SC.Y.0046.210501T1400Z-210502T0000Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
450 AM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...East winds 15 to 20 knots early this morning becoming 15
  to 25 kt with gusts up to 30 kt by late morning and seas 4 to 6
  ft expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Waters from Freeport to Matagorda Ship 
  Channel TX from 20 to 60 NM.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
413 
WHUS74 KHGX 011521
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1021 AM CDT Sat May 1 2021

GMZ330-012330-
/O.EXA.KHGX.SC.Y.0046.000000T0000Z-210502T0000Z/
Matagorda Bay-
1021 AM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East winds 20 to 25 kt with gusts up to 30 kt and rough
  bay waters.

* WHERE...Matagorda Bay.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ350-370-012330-
/O.CON.KHGX.SC.Y.0046.000000T0000Z-210502T0000Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
1021 AM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots early this morning becoming 
  15 to 25 kt with gusts up to 30 kt by late morning and seas 4 
  to 6 ft expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Waters from Freeport to Matagorda Ship 
  Channel TX from 20 to 60 NM.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
961 
WHUS74 KHGX 011712
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1212 PM CDT Sat May 1 2021

GMZ375-020000-
/O.EXB.KHGX.SC.Y.0046.210501T2000Z-210502T0000Z/
Waters from High Island to Freeport TX from 20 to 60 NM-
1212 PM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East winds 20 to 25 knots with gusts up to 30 knots 
  expected.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ335-355-020000-
/O.EXA.KHGX.SC.Y.0046.000000T0000Z-210502T0000Z/
Galveston Bay-
Coastal waters from High Island to Freeport TX out 20 NM-
1212 PM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East winds 20 to 25 knots with gusts up to 30 knots.

* WHERE...Galveston Bay and Coastal waters from High Island to 
  Freeport TX out 20 NM.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-350-370-020000-
/O.CON.KHGX.SC.Y.0046.000000T0000Z-210502T0000Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
1212 PM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...East winds 20 to 25 knots with gusts up to 30 knots and 
  rough bay waters.

* WHERE...Matagorda Bay and western Gulf waters.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
549 
WHUS74 KHGX 012004
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
304 PM CDT Sat May 1 2021

GMZ330-335-350-355-370-375-020300-
/O.EXT.KHGX.SC.Y.0046.000000T0000Z-210502T0300Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
304 PM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Southeast winds 20 to 25 knots with gusts up to 30 
  knots.

* WHERE...Matagorda Bay, Galveston Bay, and the Gulf waters.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
674 
WHUS74 KHGX 020310
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1010 PM CDT Sat May 1 2021

GMZ330-335-350-355-370-375-020415-
/O.EXP.KHGX.SC.Y.0046.000000T0000Z-210502T0300Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1010 PM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Apr 30, 11:47 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 11:47 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1147 PM CDT Fri Apr 30 2021

.AVIATION...

For the 01/06Z TAFs, have lowering ceilings and visibilities overnight
as SHRA/TSRA to the west work this way. Periods of MVFR/IFR conditions
could linger throughout the day on Saturday, but breaks in the action
could occur too. Last round of SHRA/TSRA currently looks like it should
move eastward across the area Saturday night through early Sunday morning.

42

&&

PREV DISCUSSION... /ISSUED 318 PM CDT Fri Apr 30 2021/

SHORT TERM [Through Saturday Night]...

A complicated weather pattern will persist through Saturday night as
a slow moving upper level low over northern Mexico slowly moves
across the state. The cut-off upper level low will get nudged
eastward on Saturday as a short wave trough dives into the Great
Basin. The upper low will get sheared out as it moves east but not
before it induces surface low pressure to develop over south-central
Texas. The position of the upper level low will favor a splitting
jet structure over SE TX tonight and Saturday.

Tonight, fcst soundings show the evening starting out on the dry
side with dry air noted near 850 mb and in the 700-500 mb layer. The
moisture profile begins to re-saturate between 06-09z with PW values
once again increasing to between 1.80 and 2.00 inches. Low level
convergence will increase near Matagorda Bay closest to the surface
low. Models are pinging the SW zones tonight for heavy rain and this
seems reasonable based on the splitting jet and strong low level
convergence. Not sure how far N-NE the axis of heavy precip will get
tonight but first guess is that the heaviest rain will remain SW of
a CLL-HOU-GLS line. The rain will likely continue into Saturday
morning before waning in the afternoon. Have made some small
modifications to the Flash Flood Watch and removed areas around
Galveston Bay. This area did not receive much rain today and it
looks like the core of the heaviest rain will remain SW of this
area. The surface low will move north and pull a warm front across
the area Saturday afternoon. There should be a brief lull in the
precipitation in the wake of the warm front Saturday afternoon but
precipitation should increase again Saturday evening as the upper
level low pushes north. Fcst soundings show skinny CAPE and a super
saturated looking moisture profile and PW values again 2.00 inches
which suggests heavy rain will again be possible. One caveat for
Saturday night is the jet structure. The ECMWF still shows a
splitting jet but the NAM and the GFS don't show much of a split in
the upper level wind field and they also suggest that SE TX will lie
in a subsident region of the jet. Have leaned toward the CAMs and
the ECMWF for consistency which all have the more favorable jet
structure. Moisture profiles begin to dry from the top down between
09-12z Sunday with PW values falling to 1.50 inches by 12z Sunday
and rainfall should begin to diminish by sunrise Sunday. 43

LONG TERM [Sunday Through Friday]...

Rain chances decrease from west to east throughout Sunday
morning/afternoon as surface low pressure slides off to the east and
falls apart. A new developing low in north Texas will bring
southwesterly winds to the area on Sunday afternoon. The enhanced
WAA will start an upward temperature trend that starts with highs in
the mid 80s on Sunday and the upper 80s and...(sorry everyone) low
90s for Monday. Just for perspective, our normal high temperatures
for this time of the year are in the low 80s. 850mb temperatures on
Monday afternoon will range from 22-25 degrees Celsius, so highs in
the 90s are definitely supported. This will not be an extended
period of above normal *ahem* hot temperatures thanks to a cold
front that will pass through the region on Tuesday. The GFS and
ECMWF are in good agreement on FROPA timing with the front entering
the CWA just before noon on Tuesday and off the coast by Tuesday
evening. Showers and thunderstorms will accompany the front as it
moves through the area with higher PoPs for the eastern portion of
the CWA. PW values will be near 2" so locally heavy rain is a
possibility, but this is not expected to be a prolonged rainfall
event. Sunday and Monday's hot temperatures and partial sunshine
should help dry the soils a bit in advance of Tuesday's rainfall.

Following FROPA, PoPs drop to essentially zero and the cloud cover
that filled in ahead of the front moves out of the area as we
transition into a dry weather pattern with the jet stream remaining
north of Texas through the end of the week. Temperatures are
expected to remain rather consistent throughout the end of the work
week as well with north to northeast winds prevailing through
Friday. From Tuesday through Friday, high temperatures will range
from the low-to-mid 80s with low temperatures in the upper 50s/low
60s. Couple that with mostly sunny skies and no rain chances on each
of these days as well and we may begin to feel a little deja vu.

Batiste

MARINE...

Moderate east winds continue to prevail through tonight before
transitioning to an onshore flow by Saturday afternoon/evening.
Another round of showers and thunderstorms are expected tonight
through tomorrow morning, especially for Matagorda Bay and our
western marine zones in the Gulf of Mexico. Winds on Saturday
morning through Sunday will likely reach the advisory threshold,
especially for the bays and nearshore waters. Winds become
southwesterly Sunday through Monday as low pressure develops in
north Texas. Offshore seas expected to build up to 5 to 6 feet by
Sunday afternoon. Our next cold front will push through the coastal
waters on late Tuesday night/early Wednesday morning and bring a
round of showers and thunderstorms along the frontal boundary.
Offshore winds will prevail in the wake of this front through the
end of the week.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      65  75  65  84  69 /  70  80  80  30   0
Houston (IAH)              67  76  68  85  72 /  50  80  70  40   0
Galveston (GLS)            70  74  71  81  74 /  70  70  70  40   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Sunday morning for the following
     zones: Austin...Brazoria Islands...Brazos...Burleson...
     Coastal Brazoria...Coastal Jackson...Coastal Matagorda...
     Colorado...Fort Bend...Grimes...Houston...Inland Brazoria...
     Inland Harris...Inland Jackson...Inland Matagorda...
     Madison...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Trinity...Walker...Waller...
     Washington...Wharton.

GM...NONE.
&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:36 PM CDTRiver Flood WarningHGXMatagorda, Wharton65 hr
May 1, 3:44 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 1 more3 hr
May 1, 4:43 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda17 hr
May 1, 5:06 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 1, 6:01 AM CDTSpecial Marine WarningHGX59 min
May 1, 6:08 AM CDTAreal Flood WarningHGXAustin, Brazoria, Fort Bend, Matagorda, Wharton3 hr
May 1, 7:49 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris, Matagorda3 hr
May 1, 7:59 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Matagorda, Wharton4 hr
May 1, 8:04 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton7 days
May 1, 9:09 AM CDTAreal Flood WarningHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 1, 9:32 AM CDTRiver Flood WarningHGXJackson72 hr
May 1, 9:32 AM CDTRiver Flood WarningHGXJackson, Wharton12 hr
May 1, 9:32 AM CDTRiver Flood WarningHGXColorado, Jackson, Wharton52 hr
May 1, 9:55 AM CDTRiver Flood WarningHGXHarris, Montgomery24 hr
May 1, 12:00 PM CDTAreal Flood WarningHGXBrazoria, Matagorda3 hr
May 1, 12:37 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton2 hr
May 1, 1:53 PM CDTRiver Flood WarningHGXBrazoria21 days
May 1, 1:53 PM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton3 days
May 1, 2:15 PM CDTRiver Flood WarningHGXLavaca21 days
May 1, 2:25 PM CDTAreal Flood AdvisoryHGXWaller8 hr
May 1, 2:29 PM CDTAreal Flood AdvisoryHGXWaller8 hr
May 1, 4:13 PM CDTAreal Flood AdvisoryHGXMontgomery6 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.